MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-125MICRO145
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.(b)(4).
 
Event or Problem Description
The crown of the peripheral diamondback orbital atherectomy device (oad) became stuck in the vessel, distal to the lesion.The target lesions were located in the anterior tibial artery (at) and the dorsalis pedis artery (dp).The lesions were heavily calcified, with 99% stenosis and a vessel diameter of 2.0mm.Prior to treatment with the oad there was minimal blood flow in the distal at and dp, and there was no flow noted in the pedal arch; these flow issues were due to the patient's disease state and anatomy.The oad was operated for two treatments on low speed when it became stuck distal to the lesion, just past the pedal arch.Multiple attempts with a buddy wire and balloon angioplasty were made to remove the oad, after which the oad was cut.Several more attempts were made with the buddy wire, a catheter and balloon angioplasty were made to loosen the crown, but they were unsuccessful.Additional force was used to attempt to remove the crown, but the crown fractured off and remained stuck in the vessel.The crown was unable to be retrieved and remained in the patient.This event caused a 45-minute delay.The preexisting blood flow issue was resolved during the procedure, and the patient was discharged in stable condition.
 
Additional Manufacturer Narrative
The oad was received at csi for analysis.Visual examination revealed the saline sheath and driveshaft had been destructively cut, and the driveshaft appeared deformed and was severely stretched at the shaft section.The crown section of the device was confirmed not to have been returned.Biological fluid and material were both observed on the saline sheath.Examination of the biological fluid and material did not reveal any damage that would have contributed to the accumulation.The morphology and exact root cause of the biological material and fluid was unknown.The oad operated as intended when tested.A section of the driveshaft exhibited stretched filars, which confirmed that force had been used to try and free the stuck crown section.At the conclusion of the device analysis, the reported fracture event due to additional force during attempted removal was confirmed.However, the root cause of the crown becoming stuck in the vessel could not be determined.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id: (b)(4).Additional information regarding another csi device used in this procedure is documented in mdr 3004742232-2019-00229 related csi id: (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key8854985
Report Number3004742232-2018-07381
Device Sequence Number2230321
Product Code MCW
UDI-Device Identifier10852528005282
UDI-Public(01)10852528005282(17)210228(10)259236
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K133399
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Model NumberDBP-125MICRO145
Device Catalogue NumberDBP-125MICRO145
Device Lot Number259236
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2019
Supplement Date Received by Manufacturer08/05/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date08/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;